Alert archive / Michigan / High Wind Warnings in 2022

High Wind Warning 1, NWS Grand Rapids, MI

March 5, 202223 counties in Michigan

NWS Grand Rapids, MI issued this high wind warning at Mar 5, 2022, 11:33 AM EST for 23 counties in Michigan. It took effect at Mar 6, 2022, 12:00 AM EST. It was in force for 13 hr. 60 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 2022, 11:33 AM EST (16:33 UTC)
In effect from
Mar 6, 2022, 12:00 AM EST
Expired
Mar 6, 2022, 1:00 PM EST
In force
13 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 1:15 AM ESTNON-TSTM WND GST 431 Sse Reeman, MIAWOS STATION KFFX FREMONT MUNICIPAL ARPT.
Mar 6, 1:15 AM ESTNON-TSTM WND GST 473 Ne Pentwater, MIMESONET STATION EW6978 PENTWATER.
Mar 6, 1:15 AM ESTNON-TSTM WND GST 522 Ene Ludington, MIAWOS STATION KLDM LUDINGTON MASON.
Mar 6, 1:19 AM ESTNON-TSTM WND GST 533 Ne Shelby, MIMESONET STATION AU347 HART-SHELBY OCEANA COUNTY AIRPORT.
Mar 6, 1:30 AM ESTNON-TSTM WND GST 591 Ene Norton Shores, MIASOS STATION KMKG MUSKEGON COUNTY AIRPORT.
Mar 6, 1:33 AM ESTNON-TSTM WND GST 602 S Holland, MIASOS STATION KBIV W MICH REGIONAL ARPT.
Mar 6, 1:34 AM ESTNON-TSTM WND GST 571 N Grand Haven, MI
Mar 6, 1:35 AM ESTNON-TSTM WND GST 474 Sse South Haven, MIAWOS STATION KLWA SOUTH HAVEN RGNL ARPT.
Mar 6, 1:46 AM ESTNON-TSTM WND GST 42Jamestown, MIMESONET STATION CW9987 JAMESTOWN.
Mar 6, 1:47 AM ESTNON-TSTM WND GST 452 Ssw Jamestown, MIMESONET STATION EW0177 HUDSONVILLE.
Mar 6, 1:55 AM ESTNON-TSTM WND GST 471 Ene Allegan, MIMESONET STATION EW9318 ALLEGAN.
Mar 6, 1:55 AM ESTNON-TSTM WND GST 49Sparta, MI
Mar 6, 1:55 AM ESTNON-TSTM WND GST 501 Se Grandville, MIMESONET STATION DW6683 GRANDVILLE.
Mar 6, 1:55 AM ESTNON-TSTM WND GST 541 Nw Big Rapids, MIAWOS STATION KRQB BIG RAPIDS ROBEN-HOOD ARPT.
Mar 6, 1:56 AM ESTNON-TSTM WND GST 482 Ese North Dorr, MIMESONET STATION AV010 NORTH DORR.
Mar 6, 1:57 AM ESTNON-TSTM WND GST 472 Ssw Jamestown, MIMESONET STATION EW0177 HUDSONVILLE.
Mar 6, 2:00 AM ESTNON-TSTM WND GST 444 Ese Hesperia, MIMESONET STATION MIAET 4.1 E HESPERIA (MAWN).
Mar 6, 2:00 AM ESTNON-TSTM WND GST 481 Sw Weare, MIMESONET STATION MIHRT 1.2 SW WEARE (MAWN).
Mar 6, 2:00 AM ESTNON-TSTM WND GST 51Walker, MIMESONET STATION FW3027 GRAND RAPIDS.
Mar 6, 2:00 AM ESTNON-TSTM WND GST 533 E Wright, MIMESONET STATION MISPT 2.7 E WRIGHT (MAWN).
Mar 6, 2:00 AM ESTNON-TSTM WND GST 65East Grand Rapids, MI
Mar 6, 2:01 AM ESTNON-TSTM WND GST 42Jamestown, MIMESONET STATION CW9987 JAMESTOWN.
Mar 6, 2:01 AM ESTNON-TSTM WND GST 522 Ssw Comstock Park, MIMESONET STATION CW2389 WALKER.
Mar 6, 2:05 AM ESTNON-TSTM WND GST 412 Se Hersey, MIMESONET STATION AS071 HERSEY.
Mar 6, 2:06 AM ESTNON-TSTM WND GST 592 Ssw Cascade, MIASOS STATION KGRR GERALD R FORD INTL.
Mar 6, 2:10 AM ESTNON-TSTM WND GST 441 Ssw Wayland, MIMESONET STATION BDLM4 PLAINWELL.
Mar 6, 2:21 AM ESTNON-TSTM WND GST 483 Ne Portage, MIASOS STATION KAZO KZOO/BATTLE CREEK INTL AIRPORT.
Mar 6, 2:35 AM ESTNON-TSTM WND GST 484 S Ionia, MIAWOS STATION KY70 IONIA COUNTY ARPT.
Mar 6, 2:38 AM ESTNON-TSTM WND GST 531 Sse Springfield, MIASOS STATION KBTL BATTLE CREEK EXECUTIVE AIRPORT.
Mar 6, 2:48 AM ESTNON-TSTM WND GST 483 W Crystal, MIMESONET STATION DW0775 MIDDLETON.
Mar 6, 2:55 AM ESTNON-TSTM WND GST 433 Ene Mount Pleasant, MIAWOS STATION KMOP MT PLEASANT MUNI ARPT.
Mar 6, 2:55 AM ESTNON-TSTM WND GST 464 Wnw Ithaca, MIAWOS STATION KAMN ALMA.
Mar 6, 2:55 AM ESTNON-TSTM WND GST 543 Nne Edgemont Park, MIASOS STATION KLAN LANSING.
Mar 6, 4:37 AM ESTNON-TSTM WND GST 582 S Holland, MIASOS STATION KBIV W MICH REGIONAL ARPT.
Mar 6, 5:17 AM ESTNON-TSTM WND GST 512 Ssw Jamestown, MIMESONET STATION EW0177 HUDSONVILLE.
Mar 6, 5:22 AM ESTNON-TSTM WND GST 552 S Holland, MIASOS STATION KBIV W MICH REGIONAL ARPT.
Mar 6, 5:23 AM ESTNON-TSTM WND GST 491 Ene Norton Shores, MIASOS STATION KMKG MUSKEGON COUNTY AIRPORT.
Mar 6, 5:35 AM ESTNON-TSTM WND GST 491 Sse Reeman, MIAWOS STATION KFFX FREMONT MUNICIPAL ARPT.
Mar 6, 5:36 AM ESTNON-TSTM WND GST 46Macatawa, MIMESONET STATION HLNM4 HOLLAND HARBOR.
Mar 6, 5:38 AM ESTNON-TSTM WND GST 504 Wnw Roosevelt Park, MIMESONET STATION MKGM4 3 WNW ROOSEVELT PARK.
Mar 6, 5:39 AM ESTNON-TSTM WND GST 463 Ene Sandstone, MIASOS STATION KJXN JACKSON COUNTY-REYNOLDS FIELD AIRPORT.
Mar 6, 5:53 AM ESTHIGH SUST WINDS 462 Ssw Cascade, MI2-MINUTE AVERAGE WIND SPEED. GUST TO 56 MPH DURING THIS INTERVAL. ASOS STATION KGRR GERALD R FORD INTL.
Mar 6, 5:53 AM ESTNON-TSTM WND GST 562 Ssw Cascade, MIASOS STATION KGRR GERALD R FORD INTL.
Mar 6, 6:00 AM ESTNON-TSTM WND DMG1 N Grand Rapids, MISECTION OF ROOF OVERHANG LIFTED OFF TOWNHOUSE BUILDING ATOP BELKNAP HILL. UNKNOWN TIME.
Mar 6, 6:15 AM ESTNON-TSTM WND GST 461 Nw Big Rapids, MIAWOS STATION KRQB BIG RAPIDS ROBEN-HOOD ARPT.
Mar 6, 6:16 AM ESTNON-TSTM WND GST 534 Wnw Roosevelt Park, MIMESONET STATION MKGM4 3 WNW ROOSEVELT PARK.
Mar 6, 6:18 AM ESTNON-TSTM WND GST 622 Ssw Cascade, MIASOS STATION KGRR GERALD R FORD INTL.
Mar 6, 6:30 AM ESTNON-TSTM WND GST 512 S Holland, MIASOS STATION KBIV W MICH REGIONAL ARPT.
Mar 6, 6:35 AM ESTNON-TSTM WND GST 514 S Ionia, MIAWOS STATION KY70 IONIA COUNTY ARPT.
Mar 6, 6:35 AM ESTNON-TSTM WND GST 521 Sse Reeman, MIAWOS STATION KFFX FREMONT MUNICIPAL ARPT.
Mar 6, 6:55 AM ESTNON-TSTM WND GST 514 Wnw Ithaca, MIAWOS STATION KAMN ALMA.
Mar 6, 6:55 AM ESTNON-TSTM WND GST 523 Ene Mount Pleasant, MIAWOS STATION KMOP MT PLEASANT MUNI ARPT.
Mar 6, 6:58 AM ESTNON-TSTM WND GST 552 S Holland, MIASOS STATION KBIV W MICH REGIONAL ARPT.
Mar 6, 7:00 AM ESTTSTM WND DMG2 W Shepherd, MILARGE TREE KNOCKED DOWN.
Mar 6, 7:01 AM ESTNON-TSTM WND GST 592 Ssw Cascade, MIASOS STATION KGRR GERALD R FORD INTL.
Mar 6, 7:11 AM ESTNON-TSTM WND GST 441 Sse Springfield, MIASOS STATION KBTL BATTLE CREEK EXECUTIVE AIRPORT.
Mar 6, 7:19 AM ESTNON-TSTM WND GST 533 Nne Edgemont Park, MIASOS STATION KLAN LANSING.
Mar 6, 7:20 AM ESTNON-TSTM WND DMG4 Ssw Delwin, MI2 LARGE TREES DOWN. LEATON ROAD BETWEEN BASELINE AND JORDAN ROAD.
Mar 6, 7:34 AM ESTNON-TSTM WND GST 493 Ne Portage, MIASOS STATION KAZO KZOO/BATTLE CREEK INTL AIRPORT.
Mar 6, 7:35 AM ESTNON-TSTM WND GST 462 Sse Marshall, MIAWOS STATION KRMY MARSHALL BROOKS FIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WWUS73 KGRR 051633
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1133 AM EST Sat Mar 5 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060045-
/O.UPG.KGRR.HW.A.0001.220306T0600Z-220306T1700Z/
/O.NEW.KGRR.HW.W.0001.220306T0500Z-220306T1800Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1133 AM EST Sat Mar 5 2022

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST
SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts to around 60 mph
  expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From midnight tonight to 1 PM EST Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Two separate bursts of wind are expected
  across the area. The first sweeping through between 100am and
  400am with a line of showers and thunderstorms. A second burst
  of wind is expected between 400am and 800am or so and this burst
  may be more widespread. Wind gusts to around 60 mph will be
  possible across all of the Southwest quarter of Lower Michigan
  overnight and into Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr

DUKE
5 follow-up statements
003 
WWUS73 KGRR 052049
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
349 PM EST Sat Mar 5 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060500-
/O.CON.KGRR.HW.W.0001.220306T0500Z-220306T1800Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
349 PM EST Sat Mar 5 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
1 PM EST SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts to around 60 
  mph expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From midnight tonight to 1 PM EST Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Two separate bursts of wind are expected 
  across the area. The first sweeping through between 100am and 
  400am with a line of showers and thunderstorms. A second burst 
  of wind is expected between 400am and 900am or so and this 
  burst may be more widespread. Wind gusts to around 60 mph will 
  be possible across all of the Southwest quarter of Lower 
  Michigan overnight and into Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
930 
WWUS73 KGRR 060206
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
906 PM EST Sat Mar 5 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-061015-
/O.CON.KGRR.HW.W.0001.220306T0500Z-220306T1800Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
906 PM EST Sat Mar 5 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY...

* WHAT...Southwest wind gusts to around 60 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...From midnight tonight to 1 PM EST Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
658 
WWUS73 KGRR 060840
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
340 AM EST Sun Mar 6 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-061645-
/O.CON.KGRR.HW.W.0001.000000T0000Z-220306T1800Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
340 AM EST Sun Mar 6 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. Scattered
  to numerous power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
776 
WWUS73 KGRR 061512
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1012 AM EST Sun Mar 6 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-061800-
/O.CON.KGRR.HW.W.0001.000000T0000Z-220306T1800Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1012 AM EST Sun Mar 6 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...West winds 20 to 30 mph with gusts of 50 to 60 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest of the wind gusts have likely
  already occurred during the overnight and early morning hours.
  However, it will remain windy into the afternoon. Wind gusts in
  excess of 50 mph will remain possible through 100 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr

DUKE
255 
WWUS73 KGRR 061800
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
100 PM EST Sun Mar 6 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-061900-
/O.EXP.KGRR.HW.W.0001.000000T0000Z-220306T1800Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
100 PM EST Sun Mar 6 2022

...HIGH WIND WARNING WILL EXPIRE AT 1 PM EST THIS AFTERNOON...

Winds will continue to diminish through the afternoon and into the
evening hours. Damaging wind gusts are no longer expected and the
High Wind Warning will be allowed to expire at 1 PM.

$$

For more information from the National Weather Service visit
https://weather.gov/grr

DUKE

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this high wind warning went out at Mar 5, 11:29 AM EST, 4 minutes earlier.

Area forecast discussion, Mar 5, 11:29 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1129 AM EST Sat Mar 5 2022

LATEST UPDATE...
Update

.UPDATE...
Issued at 1129 AM EST Sat Mar 5 2022

We have decided to go ahead and upgrade the High Wind Watch to a
High Wind Warning this morning. The High Wind Warning will run
from midnight tonight to 100pm on Sunday.

There are two bursts of wind that we are concerned about. The
first is with a convective line of showers and thunderstorms that
will sweep rapidly across the area between roughly 100am and
400am. This line will have a very strong low level jet aloft that
any downward transfer of momentum will be able to tap. Wind speeds
between 2,000ft and 5,000ft are between 60-70 knots.

The second burst of wind will be along the cold front and will be
associated with the gradient itself. This wind will sweep through
the area between 400am and 100pm on Sunday morning. This may
actually be the worst of the two wind bursts and will slam into
the lakeshore counties between 400am and 500am and sweep east
through 800am. The winds will remain gusty and strong even into
the afternoon.

&&

.DISCUSSION...(Today through next Friday)
Issued at 320 AM EST Sat Mar 5 2022

Warm front lifts through lower MI mid to late morning setting up
strong WAA across west MI. While this strong WAA leads to a breezy
afternoon/evening, warm nose in the 850-900mb layer greatly limits
any potential mixing down of 40+kt winds at/above 800mb, with
afternoon wind gusts only topping out around 20-25mph. Some degree
of clearing is expected this afternoon once the front fully clears
the area, with best potential mostly sunny skies being along the I-
94 corridor. As a result, these areas have a good shot of seeing
highs in the low 60s today. Will be tougher for areas north of Grand
Rapids to get much higher than the low to mid 50s due to longer
residence time of cloud cover and later timing of the core of the
warm sector reaching the area. Mid-level shortwave reaches the
western Great Lakes late this evening increasing precip chances from
west to east between 02-06Z tonight. Strongest forced ascent
associated with the wave occurs over the UP and northern lower MI
aided by left exit region dynamics of the accompanying jet streak.
That said, model guidance continues to show respectable ascent
across the northern half of the CWA, in particular over areas
northwest of a Muskegon-Clare line where QPF up to 0.25" is
possible. Rain amounts decrease the further south you go due to
displacement from favorable upper level divergence.

Main area of concern with these showers (and perhaps an isolated
thunderstorm) is the potential for strong wind gusts at the surface.
Shower activity coincides with strengthening LLJ that begins to
expand into west MI from the southwest. Winds at 900mb increase to
50+kt by midnight with forecast soundings showing wet bulb cooling
eliminating the low level inversion. With profiles turning more
neutral, will not be difficult for showers to pull these stronger
wind to the surface leading to gusts of 50-60mph. The still
deepening surface low and parent upper level wave track across the
northern Great Lakes Sunday morning which will sweep a strong cold
front across the area between ~08-12Z. Additional scattered
showers/t-storms are possible along this front given the strong
forcing (plus CAPE around 400 J/kg) which again will be able to
generate strong gusts at the surface as rain pulls momentum towards
the ground. While the High Wind Watch is partly to cover this
potential, strongest wind gusts accompany/follow in the wake of the
cold front. Post-frontal mixing combined with the now 60-70kt LLJ,
continues to support gusts near 60mph through Sunday morning for
much of western MI. With these winds still 24hrs out, will maintain
the Watch and let the day shift make the final call with the latest
model guidance. Winds quickly diminish over the second half of the
day Sunday as the low rapidly moves into eastern Canada relaxing the
local pressure gradient.

Next wave ejects out of the Desert Southwest late Sunday and quickly
reaches the Ohio Valley early Monday. 00Z runs continue to move into
agreement in precip overspreading the southern 2/3rd's of the CWA
between ~09Z and 12Z with the northern 1/3rd being a bit delayed
more until 12-18Z. Main uncertainty at this point is what the p-
type will be. Currently temperatures at onset and through the first
few hours hover around freezing to slightly above freezing (for
areas south of Grand Rapids) supporting rain-snow mix-particularly
over the southern half of the area. Once the low tracks in the
Northeast late Monday afternoon/evening, northwest flow on the
backside of the low draws much colder air (850mb temps fall from -3C
to -10C) into lower MI transitioning lingering precip to all snow.
Lower ratios and marginal temps through the bulk of the snow will
limit accumulations to a general 0.5-1.5" across the CWA with
amounts greater than this dependent on if deformation/snowfall rates
overachieve to outpace melting.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 621 AM EST Sat Mar 5 2022

Wind will become an aviation impact this evening and more so
tonight as a powerful low level jet moves in. This will likely
lead to wind shear for all sites. Several lines of showers will
track through tonight as well and there could be a few storms
around. Local wind gust may top 50 knots in any heavier shower.
The winds will veer southwest tonight as a cold front approaches
from the west. Mostly VFR weather is expected but ceilings will
lower in any shower potentially to MVFR tonight.

&&

.MARINE...
Issued at 320 AM EST Sat Mar 5 2022

Deepening low pressure tracks into the upper Great Lakes this
evening/tonight. S/SW winds strengthen over the course of the
afternoon as the low approaches with gales possible after 00Z
this evening. As a result, a Gale Warning is now in effect 00-18Z
Sunday. A strong cold front sweeps across the area Sunday morning
bringing the strongest winds gusts with higher end gales likely
(40-45kts of the west). Winds diminish Sunday afternoon as low
pressure quickly departs the region.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Warning from midnight tonight to 1 PM EST Sunday for
     MIZ037>040-043>046-050>052-056>059-064>067-071>074.

LM...Gale Warning from 7 PM this evening to 1 PM EST Sunday for
     LMZ844>849.

&&

UPDATE...Duke
DISCUSSION...KDK
AVIATION...MJS
MARINE...KDK
Hazardous weather outlook, Mar 5, 3:48 AM EST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
Issued by National Weather Service Detroit/Pontiac MI
348 AM EST Sat Mar 5 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
348 AM EST Sat Mar 5 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Showers and thunderstorms could bring strong wind gusts (up to
50-60mph) late tonight. A High Wind Watch remains in effect
tonight into Sunday as a result. Scattered power outages are
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A strong cold front sweeps across the area Sunday morning bringing
the best potential for strong wind gusts of 50-60mph. A High Wind
Watch remains in effect through noon Sunday. Scattered power
outages are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-060915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
348 AM EST Sat Mar 5 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A Gale Warning is in effect for all nearshore waters this evening
into early Sunday afternoon. Please refer to the latest marine
forecasts for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Gale Warning is in effect through early Sunday afternoon.
Please refer to the latest marine forecasts for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:35 AM ESTGale WarningGRR33 hr

Nearby

High Wind Warnings in Michigan, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.